Illinois, 2020Flash Flooding and Hail in Illinois, May 25 to 26, 2020
May 25 to 26, 2020 · NWS ILX · 20 events in 9 counties and zones
Scattered strong to severe thunderstorms developed along residual outflow boundaries from previous convection during the late afternoon and evening of May 25th. Despite weak wind shear and slow storm-movement, some of the cells produced wind gusts of 50-60 mph which created pockets of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $82,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms developed along residual outflow boundaries from previous convection during the late afternoon and evening of May 25th. Despite weak wind shear and slow storm-movement, some of the cells produced wind gusts of 50-60 mph which created pockets of wind damage. In addition, locally heavy rainfall of 2 to 3 inches caused flash flooding from East Peoria eastward to near Roanoke in Woodford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 25, 2:10 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, May 25, 2:10 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
310 PM CDT Mon May 25 2020
.SYNOPSIS...
Issued at 310 PM CDT Mon May 25 2020
Summer like heat and humidity, along with scattered showers and
thunderstorms, will continue across central and southeast
Illinois through the middle of the week. Highs in the 80s are
expected each day with lows in the 60s. Showers and thunderstorms
become likely Wednesday through Thursday night as a front slowly
moves through the area. Dry, cooler and less humid weather will
arrive for the weekend.
&&
.SHORT TERM...(This evening through Tuesday)
ISSUED AT 310 PM CDT Mon May 25 2020
Isolated to scattered showers and thunderstorms will remain
possible this evening but then diminish over most of the area
after midnight. Northwest of the Illinois river, the isolated
showers will continue during the overnight hours. The frontal
boundary and airmass responsible for the scattered activity will
slowly push toward the area tomorrow and a repeat of this
afternoon is possible tomorrow afternoon. Overnight lows are
expected to be in the 60s with tomorrow afternoon highs again
reaching into the 80s.
&&
.LONG TERM...(Tuesday night through Monday)
ISSUED AT 310 PM CDT Mon May 25 2020
Tue night will be another repeat of Mon night with scattered
showers and storms diminishing across the area with only a chance
of precip remaining in the western part of the CWA. Then as the
boundary gets closer to the CWA Wed and Wed night, shower and
storm chances will increase across the area with the highest
chances initially in the west. The boundary is expected to slowly
move through the state Thur through Thur night and models seem to
be trending slower with this, so lingering precip is possible
Friday morning in the southeast parts of the CWA. Once this system
moves through the area, dry weather is expected through the
weekend.
Temps will remain summer-like ahead of the front for Wed and Thur,
but then become cooler behind the front, when afternoon highs
will be more seasonable, in the 70s and overnight lows in the 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon May 25 2020
Convection has already started to develop across the area,
seemingly along north to south lines. One line is near CMI, while
the second line is west of BMI and DEC, while the last line is
well west of the IL river. Thinking is these will continue this
afternoon and effect all sites at some point in the late afternoon
and into the early evening. So have VCTS at sites when think best
chance of storm near the sites. Possibility of storm at sites
should continue through early evening and then diminish with loss
of heating. Then just cirrus til tomorrow, when another round of
CU develops over the area, affecting each site. Chance for
thunder is there, but not great enough to warrant any mention in
TAFs at this time. Winds will be generally out of the south
through the period with speeds of around 10kts or less.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, May 25, 2:00 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
300 PM CDT Mon May 25 2020
ILZ027>031-036-037-040-041-047-049-050-261100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
300 PM CDT Mon May 25 2020
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...TONIGHT...
Major flooding will continue on the Illinois River near
Havana...while moderate flooding persists along the remainder of
the river.
Scattered thunderstorms will be possible through this evening.
Some of the storms could be strong...with gusty winds and heavy
downpours.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Major flooding will continue on the Illinois River near
Havana...while moderate flooding persists along the remainder of
the river.
Scattered thunderstorms will occur on Tuesday...then will become
more numerous Wednesday and Thursday as a cold front slowly
approaches from the northwest. Widespread severe weather is not
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ038-042-043-048-051>053-261100-
Christian-De Witt-Logan-Macon-McLean-Menard-Sangamon-
300 PM CDT Mon May 25 2020
This Hazardous Weather Outlook is for portions of central
Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms will be possible through this evening.
Some of the storms could be strong...with gusty winds and heavy
downpours.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Scattered thunderstorms will occur on Tuesday...then will become
more numerous Wednesday and Thursday as a cold front slowly
approaches from the northwest. Widespread severe weather is not
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ044>046-054>057-061-062-066-067-071-072-261100-
Champaign-Clay-Coles-Cumberland-Douglas-Edgar-Effingham-Jasper-
Moultrie-Piatt-Richland-Shelby-Vermilion-
300 PM CDT Mon May 25 2020
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
Scattered thunderstorms will be possible through this evening.
Some of the storms could be strong...with gusty winds and heavy
downpours.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Scattered thunderstorms will occur on Tuesday...then will become
more numerous Wednesday and Thursday as a cold front slowly
approaches from the northwest. Storm chances will come to an end
by late Friday as the front settles into the Ohio River Valley.
Widespread severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ063-068-073-261100-
Clark-Crawford-Lawrence-
300 PM CDT Mon May 25 2020
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...TONIGHT...
Minor flooding will continue on the Wabash River from Terre Haute
to Riverton.
Scattered thunderstorms will be possible through this evening.
Some of the storms could be strong...with gusty winds and heavy
downpours.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Minor flooding on the Wabash River from Terre Haute to Riverton
will gradually subside over the next few days.
Scattered thunderstorms will occur Tuesday and Wednesday...then
will become more numerous Thursday into early Friday as a cold
front slowly approaches from the northwest. Widespread severe
weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Barnes
In the hours before
Special weather statement, May 25, 3:30 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Lincoln IL
430 PM CDT Mon May 25 2020
ILZ031-037-252215-
Tazewell-Woodford-
430 PM CDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WOODFORD AND NORTHEASTERN
TAZEWELL COUNTIES UNTIL 515 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eureka, moving north at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eureka, East Peoria, Morton, Washington, Metamora, Germantown Hills,
Minonk, Roanoke, Washburn, Deer Creek, Cazenovia, Benson and Low
Point.
This includes the following highways...
Interstate 39 between mile markers 27 and 28.
Interstate 74 between mile markers 96 and 97, and between mile
markers 106 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4061 8932 4065 8958 4092 8941 4092 8904
TIME...MOT...LOC 2129Z 192DEG 7KT 4077 8928
Shimon
Event by event
16 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Woodford
- When
- May 25, 4:25 PM CST to May 26, 12:15 AM CST
- Where
- Woodford County, 3.56 mi N of Streator Jct to 0.5 mi N of Streator Jct
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.801, -89.280
Six to eight inches of water was flowing over Highway 116 and nearby county roads west of Roanoke. Highway 116 was barricaded and remained closed for several hours due to water overflowing from Panther Creek.
Thunderstorm Wind, Fulton
- When
- May 25, 5:25 PM CST to 5:30 PM CST
- Where
- Fulton County, 8 mi SW of Lewistown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 40.318, -90.257
A garage was damaged and a power pole was blown down.
Thunderstorm Wind, Mason
- When
- May 25, 5:25 PM CST to 5:30 PM CST
- Where
- Mason County, 3 mi W of Forest City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.370, -89.877
Several tree limbs were blown down and a patio railing was broken.
Thunderstorm Wind, Fulton
- When
- May 25, 5:28 PM CST to 5:33 PM CST
- Where
- Fulton County, 2 mi S of Cuba
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.471, -90.200
Several 6 to 10-inch diameter trees were blown over in wet soil conditions.
Thunderstorm Wind, Fulton
- When
- May 25, 5:28 PM CST to 5:33 PM CST
- Where
- Fulton County, 2 mi N of Cuba
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.529, -90.200
Several 6 to 10-inch diameter trees were blown over in wet soil conditions.
Thunderstorm Wind, Sangamon
- When
- May 25, 5:55 PM CST to 6:00 PM CST
- Where
- Sangamon County, Riverton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.850, -89.530
A power pole was snapped and a large tree branch was blown down.
Thunderstorm Wind, Sangamon
- When
- May 25, 6:02 PM CST to 6:07 PM CST
- Where
- Sangamon County, 2 mi N of Buffalo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- COOP Observer
- Coordinates
- 39.879, -89.420
Several power poles were blown over.
Thunderstorm Wind, Knox
- When
- May 25, 6:28 PM CST to 6:33 PM CST
- Where
- Knox County, Yates City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.780, -90.020
Numerous large tree branches were blown down, some of which fell on power lines.
Thunderstorm Wind, Peoria
- When
- May 25, 7:05 PM CST to 7:10 PM CST
- Where
- Peoria County, Bartonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.650, -89.670
A power line was blown down.
Thunderstorm Wind, Peoria
- When
- May 25, 7:05 PM CST to 7:10 PM CST
- Where
- Peoria County, Hanna City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.680, -89.800
A power line was blown down.
Thunderstorm Wind, Peoria
- When
- May 25, 7:10 PM CST to 7:15 PM CST
- Where
- Peoria County, 1.25 mi ESE of Sherwood Forest
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.740, -89.610
Several trees were blown down, including two that fell on houses.
Thunderstorm Wind, Tazewell
- When
- May 25, 7:20 PM CST to 7:25 PM CST
- Where
- Tazewell County, Mackinaw
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.530, -89.350
An 8-inch diameter tree branch was blown down.
Thunderstorm Wind, Peoria
- When
- May 25, 7:25 PM CST to 7:30 PM CST
- Where
- Peoria County, Dunlap
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.870, -89.670
Power lines were blown down.
Flash Flood, Tazewell
- When
- May 25, 7:35 PM CST to 11:45 PM CST
- Where
- Tazewell County, 1.29 mi NNW of East Peoria to 1.67 mi ESE of East Peoria
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.688, -89.578
One foot of water was standing on Camp Street, with several cars stalling in the high water. Two feet of water was standing in front of UPS.
Flash Flood, Peoria
- When
- May 25, 8:00 PM CST to 11:45 PM CST
- Where
- Peoria County, 0.55 mi W of Peoria Hgts to 0.44 mi WSW of Peoria Hgts
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.729, -89.580
Two feet of water was standing at the intersection of Central Avenue and East Tripp Avenue.
Thunderstorm Wind, Peoria
- When
- May 25, 8:10 PM CST to 8:15 PM CST
- Where
- Peoria County, 4.18 mi N of Kickapoo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.840, -89.740
A power line was blown down at the 9800 block of Brimfield-Jubilee Road.
Thunderstorm Wind, Douglas
- When
- May 25, 8:20 PM CST to 8:25 PM CST
- Where
- Douglas County, Tuscola
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 39.800, -88.280
Several large tree limbs were blown down on Scott Street, damaging a porch.
Thunderstorm Wind, Champaign
- When
- May 25, 9:00 PM CST to 9:05 PM CST
- Where
- Champaign County, Tolono
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.980, -88.250
Numerous tree limbs were blown down.
Hail, Champaign
- When
- May 25, 9:15 PM CST to 9:20 PM CST
- Where
- Champaign County, Champaign
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.120, -88.250
Thunderstorm Wind, Champaign
- When
- May 25, 9:18 PM CST to 9:23 PM CST
- Where
- Champaign County, Champaign
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.120, -88.250
A large tree limb was blown onto a fence.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Arkansas, May 25, 2020$200,000 · EF1 · 5 events
- Tornadoes and Flooding in Oklahoma, May 25 to 31, 2020$100,000 · EF1 · 12 events
- Damaging Wind in Texas, May 25, 2020$250,000 · 65 kt wind · 1 event
- Tornado and Hail in Texas, May 25, 2020$60,000 · EF1 · 2 events
- Tornado and Damaging Winds in Iowa, May 25, 2020$30,000 · EF1 · 5 events
- Flood and Damaging Winds in Illinois, May 25, 20201 injured · $55,000 · 61 kt wind · 6 events
- Flash Flooding and Damaging Wind in Kentucky, May 25, 2020$50,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Wisconsin, May 25, 2020$50,000 · 2 in hail · 6 events
- Tornado and Flash Flood in Florida, May 25, 2020$11,000 · EF1 · 6 events
- Flash Flooding and Hail in Texas, May 25 to 26, 2020$35,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Missouri, May 25 to 27, 2020$2,000 · 52 kt wind · 17 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 25, 202013 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891321, 891326, 891327, 891328, 891329, 891330, 891331, 891332, 891333, 891334, 891335, 891336, 891337, 891323, 891324, 891338, 891339, 891340, 891325, 891341.